As a narcotic, Vicodin can lead to physical dependence when taken for a long time, and some people may develop an addiction. However, there is a big difference between true Vicodin addiction and a simple physical dependence on the drug. The consequences of abusing Vicodin can be dangerous, possibly resulting in difficulty breathing, liver failure, coma, and even death.
Abusing Vicodin: An OverviewVicodin® (hydrocodone/APAP) is a prescription pain medication. As a narcotic, it is a highly desired drug of abuse. However, it is important to distinguish between true abuse of Vicodin and a simple physical dependence on the drug, which will occur with any long-term use of Vicodin, legitimate or not.
Vicodin Abuse Versus AddictionAs a narcotic, Vicodin leads to physical dependence. However, physical dependence is not a sign of abuse; it is a predictable, physical response to chronic use of the narcotic. The body becomes accustomed to physical changes that Vicodin causes, and stopping the drug will lead to withdrawal symptoms. This is not necessarily a sign of abuse.
Also, the body becomes "tolerant" to the effects of Vicodin, and more is necessary to produce the same pain-relieving effects. Again, this is not a sign of abuse; it is a predictable, physical response. People who have been on narcotics for a long time can take enormous doses that would lead to death in a first-time user. However, there is a limitation to how much Vicodin any person can safely take, even if he or she is tolerant to the narcotic's effects. In addition, the acetaminophen (Tylenol®) component of Vicodin can cause liver failure and even death when taken in high doses.